×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Diazepam Overdose

Last updated March 2, 2018

Approved by: Maulik P. Purohit MD MPH

Diazepam Overdose occurs when an individual takes more than the prescribed amount of diazepam, which is a medication used to treat anxiety disorders. The intake may be accidental or intentional.


What is Diazepam Overdose?

  • Diazepam Overdose occurs when an individual takes more than the prescribed amount of diazepam, which is a medication used to treat anxiety disorders. The intake may be accidental or intentional
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Diazepam Overdose may be also referred to variously as the following:

  • Valium Overdose
  • Valrelease Overdose

What are the Causes of Diazepam Overdose?

  • Diazepam Overdose is caused by intake of diazepam in amounts that is higher than the recommended/prescribed value
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Diazepam Overdose?

The signs and symptoms of Diazepam Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected. The signs and symptoms of overdose may include:

  • Drowsiness; deep sleep 
  • Confusion
  • Difficulty moving muscles; reduced reflexes
  • Blurry vision
  • Decreased breathing rate
  • Upset stomach
  • Weakness
  • Rapid movement of eye from side to side
  • Tiredness and a lack of co-ordination

How is First Aid administered for Diazepam Overdose?

First Aid tips for Diazepam Overdose:

  • If the individual is unconscious or breathing rate is dangerously depressed, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Administer laxatives or emetics to eliminate drug from system
  • Gastric lavage may be performed for elimination of drug
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Manage symptoms with appropriate treatment such as respirator for breathing difficulties and intravenous drip (IV) for dehydration

Who should administer First Aid for Diazepam Overdose?

First aid for Diazepam Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control

What is the Prognosis of Diazepam Overdose?

  • The prognosis of Diazepam Overdose is usually good. But, it is also dependent on the mode of intake (IV, pill form), time from overdose to treatment, age and general health status of the patient
  • There might be complications if other depressants, such as alcohol, were consumed along-with diazepam or other strong stimulants were taken

How can Diazepam Overdose be Prevented?

Diazepam Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • If a dose is missed, then take the dose as soon as you remember; however, DO NOT double dose
  • Avoiding drugs that might interact with diazepam
  • Talking to your healthcare provider, if recommended dose of diazepam does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with diazepam
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 14, 2017
Last updated: March 2, 2018